Washington, 2008

High Wind in Washington, December 29, 2008

December 29, 2008 · NWS OTX · 2 events in 2 counties and zones

Strong wind gusts were measured on the Washington Palouse with Uniontown recording a wind gust of 60 miles per hour and Pullman 59 miles per hour. In Clarkston, the high winds blew down several trees and power lines.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Strong wind gusts were measured on the Washington Palouse with Uniontown recording a wind gust of 60 miles per hour and Pullman 59 miles per hour. In Clarkston, the high winds blew down several trees and power lines. The wind also caused minor damage to a business under construction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 29, 10:46 AM PST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 29, 10:46 AM PST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1046 AM PST MON DEC 29 2008

.SYNOPSIS...
THE STORM TRACK WILL BE FOCUSED OVER THE PACIFIC NORTHWEST FOR
MUCH OF THIS WEEK. THE MOUNTAINS WILL EXPERIENCE SEVERAL EPISODES
OF HEAVY SNOW. BY THE END OF THE WEEK...THE MOUNTAINS WILL LIKELY
RECEIVE SEVERAL FEET OF NEW SNOW. THE VALLEYS CAN EXPECT A
MIXTURE OF RAIN AND WET SNOW AS QUICK MOVING STORM SYSTEMS TRACK
THROUGH THE INLAND NORTHWEST.

&&

.DISCUSSION...

UPDATE FOR TODAY...THE STRONG UPPER TROUGH WAS ADVANCING RAPIDLY
INTO TOWARDS THE COAST AT 1830 UTC. HEAVY SNOW WAS DEVLOPING OVER
THE LOWER ELEVATIONS GENERALLY FROM THE LOWER BASIN ACROSS THE
SPOKANE AREA INTO NORTH IDAHO FROM COUER DALENE TO SANDPOINT.
EXTRAPOLATION OF SATELLITE IMAGERY SUGGESTS THIS BAND OF SNOW WILL
CONTINUE THROUGH MID AFTERNOON AT LEAST AS THE UPPER TROUGH MOVES
ONSHORE AND OVER THE CASCADES. CHANGED TO A WINTER STORM WARNING
FOR THE SPOKANE AREA. EXPECTING CURRENT REPORTS OF 2 TO 4 INCHES
TO DOUBLE AT LEAST THROUGH THIS AFTERNOON.

THE SECOND PHASE OF THIS STORM SYSTEM... THE STRONG WINDS LATE
THIS AFTERNOON INTO THIS EVENING... IS STILL ON TRACK. CONTINUED
DARKENING ON WATER VAPOR IMAGERY AT 17 UTC SUGGESTS A STRONG PV
ANOMALY DESCENDING AND A VALIDATION OF THE MODEL FORECAST FOR
STRONG WINDS. WIND GUSTS OVER 40MPH FOR POMEROY...PULLMAN...THE
NORTHEAST BLUES...AND PORTIONS OF THE WEST PLAINS ARE LIKELY.
ADDITIONAL WIND HIGHLIGHTS ARE POSSIBLE. JL

&&

.AVIATION... LOW CIELINGS AND VISIBILITES WILL CONTINUE ACROSS THE
SPOKANE AND COUER DALENE AREAS WITH HEAVY SNOW THROUGH 00Z AT
LEAST. LOWER VISIBILITIES AND CIELINGS CAN ALSO BE EXPECTED
THROUGH 00Z AT PUW... LWS AND THE BASIN SITES WITH SNOW... RAIN
AND FOG. WINDS WILL DEVELOP BETWEEN 00-06Z OVER THE EASTERN BASIN
AND PALOUSE AND THEY SHOULD EXTEND INTO THE SPOKANE AREA. GUST
BETWEEN 30-35KTS WILL BE POSSIBLE...AND BLOWING SNOW AND DRIFTING
SNOW WILL BE POSSIBLE AT THE ONSET OF THE STRONG WINDS. JL

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        32  20  31  30  33  22 / 100  70  20  90  20  10
COEUR DALENE  33  23  30  30  34  25 / 100  80  30  90  90  30
PULLMAN        37  26  34  34  38  27 / 100  60  10  90  20  20
LEWISTON       42  30  39  38  42  30 /  90  30  20  60  30  20
COLVILLE       30  17  27  27  28  22 / 100  90  40  90  20  10
SANDPOINT      31  22  30  30  31  24 / 100 100  40  90 100  50
KELLOGG        33  23  29  29  30  22 / 100 100  50  90 100  60
MOSES LAKE     33  18  31  30  31  23 /  70  20  20  80  10  10
WENATCHEE      31  21  28  27  27  23 /  80  20  40  80  10  10
OMAK           31  19  27  26  28  20 /  90  20  50 100  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR COEUR
     DALENE AREA...IDAHO PALOUSE...NORTHERN PANHANDLE.

     WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR CENTRAL
     PANHANDLE MOUNTAINS.

WA...WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR NORTHEAST
     MOUNTAINS...SPOKANE AREA.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR EAST SLOPES
     NORTHERN CASCADES.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     OKANOGAN HIGHLANDS.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR UPPER
     COLUMBIA BASIN...WASHINGTON PALOUSE.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR NORTHEAST
     BLUE MOUNTAINS.

&&
Hazardous weather outlook, Dec 29, 6:09 AM PST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
609 AM PST MON DEC 29 2008

IDZ026-WAZ032-034-041-043-044-301500-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
609 AM PST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW ACCUMULATIONS ARE EXPECTED TODAY IN THE OMAK...WENATCHEE...
WATERVILLE...AND WINCHESTER AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A QUICK MOVING STORM SYSTEM WILL BRING SNOW TO THE REGION TUESDAY
NIGHT AND WEDNESDAY. MOUNTAIN VALLEYS WILL RECEIVE 4-8 INCHES WITH
8-12 INCHES POSSIBLE IN THE MOUNTAINS. ALTHOUGH LIGHT SNOW IS
EXPECTED FOR BASIN...SNOW AMOUNTS ARE EXPECTED TO REMAIN 3 INCHES
OR LESS. THIS SYSTEM WILL ALSO BRING THE POTENTIAL FOR GUSTY WINDS.
ANOTHER STORM...POSSIBLY STRONGER WILL IMPACT THE REGION IN A SIMILAR
FASHION THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM WILL BE CAPABLE OF
HEAVY SNOW AND GUSTY WINDS.

IDZ001>004-027-WAZ031-033-035>038-042-301500-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
609 AM PST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL CAUSE TRAVEL DIFFICULTIES TODAY OVER THE
MOUNTAINS OF EASTERN WASHINGTON AND NORTHERN IDAHO TODAY.
SIGNIFICANT ACCUMULATIONS ARE ALSO EXPECTED OVER THE SPOKANE
AREA...AS WELL AS PORTIONS OF THE PALOUSE...AND UPPER COLUMBIA
BASIN. GUSTY WEST WINDS WILL DEVELOP LATE THIS AFTERNOON AND BRING
THE POTENTIAL FOR BLOWING AND DRIFTING SNOW...MAINLY OVER THE
PALOUSE...WEST PLAINS...AND NORTHEAST BLUE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A QUICK MOVING STORM SYSTEM WILL BRING SNOW TO THE REGION TUESDAY
NIGHT AND WEDNESDAY. MOUNTAIN VALLEYS WILL RECEIVE 4-8 INCHES WITH
8-12 INCHES POSSIBLE IN THE MOUNTAINS. ALTHOUGH LIGHT SNOW IS
EXPECTED FOR BASIN...SNOW AMOUNTS ARE EXPECTED TO REMAIN 3 INCHES
OR LESS. THIS SYSTEM WILL ALSO BRING THE POTENTIAL FOR GUSTY WINDS.
ANOTHER STORM...POSSIBLY STRONGER WILL IMPACT THE REGION IN A SIMILAR
FASHION THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM WILL BE CAPABLE OF
HEAVY SNOW AND GUSTY WINDS.

In the hours before

Local storm report, Dec 29, 11:22 AM PST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1122 AM PST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       5 SW ANATONE            46.08N 117.20W
12/29/2008  M4.0 INCH        ASOTIN             WA   TRAINED SPOTTER

            NEW SNOW OVERNIGHT. SPOTTER ASOTIN 13, ELVEATION
            3800FEET.

0930 AM     HEAVY SNOW       W DAVENPORT             47.65N 118.15W
12/29/2008  M3.5 INCH        LINCOLN            WA   TRAINED SPOTTER

            SNOW FELL IN 2.5 HOURS. SPOTTER LINCOLN 6, ELEVATION 2417
            FEET.

0930 AM     HEAVY SNOW       9 NW SPOKANE            47.76N 117.55W
12/29/2008  M3.0 INCH        SPOKANE            WA   TRAINED SPOTTER

            LOCATED AT NINE MILE FALLS.

1010 AM     HEAVY SNOW       SPOKANE                 47.67N 117.41W
12/29/2008  M5.0 INCH        SPOKANE            WA   NWS EMPLOYEE

            SNOWFALL WINCE 7 AM PST.

1040 AM     HEAVY SNOW       SPOKANE                 47.67N 117.41W
12/29/2008  M5.5 INCH        SPOKANE            WA   NWS EMPLOYEE

            NEW SNOW THIS MORNING.

1100 AM     HEAVY SNOW       COLBERT                 47.82N 117.34W
12/29/2008  M6.0 INCH        SPOKANE            WA   PUBLIC

            NEW SNOW THIS MORNING.

&&

SSAVOY
Local storm report, Dec 29, 12:09 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1209 PM PST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY SNOW       3 NE LOON LAKE          48.09N 117.58W
12/29/2008  M3.0 INCH        STEVENS            WA   TRAINED SPOTTER

            NEW SNOW THIS MORNING. SPOTTER STEVENS 45, ELEVATION 2544
            FEET.

1130 AM     HEAVY SNOW       SPOKANE                 47.67N 117.41W
12/29/2008  M6.0 INCH        SPOKANE            WA   NWS EMPLOYEE

            SNOWFALL TOTAL FOR THE LAST 6 HOURS, 2 INCHES BETWEEN 9
            AM AND 10 AM. COCORAHS SP-12.

1140 AM     HEAVY SNOW       9 NW SPOKANE            47.76N 117.55W
12/29/2008  M6.0 INCH        SPOKANE            WA   NWS EMPLOYEE

            NEW SNOWFALL TOTAL THIS MORNING.

1150 AM     HEAVY SNOW       1 W ATHOL               47.95N 116.73W
12/29/2008  M6.0 INCH        KOOTENAI           ID   TRAINED SPOTTER

            NEW SNOW IN THE LAST 3 HOURS. ELEVATION 2450 FEET.

1205 PM     HEAVY SNOW       SPOKANE                 47.67N 117.41W
12/29/2008  M8.5 INCH        SPOKANE            WA   NWS EMPLOYEE

            SNOWFALL TOTAL FOR THIS MORNING.

&&

SSAVOY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Washington Palouse

When
December 29, 12:30 PM PST to 3:30 PM PST
Where
Washington Palouse forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

High Wind, Lower Garfield & Asotin

When
December 29, 1:30 PM PST to 4:30 PM PST
Where
Lower Garfield & Asotin forecast zone
Measured
51 kt (59 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141346, 143079.